Question 24.1

Created on Mon, 05/18/2015 - 16:29
Last updated on Tue, 10/27/2015 - 18:42
Pass rate: 48%
Highest mark: 9.5

Other SAQs in this paper

Other SAQs on this topic

A 45 year old man was admitted with life threatening shock after being involved in a motor vehicle accident. He suffered extensive limb and thoracic injuries requiring emergency surgery. Intra operative course was complicated by major blood loss and haemodynamic  instability.  Post operatively following return to ICU, he was noted to become hypotensive  and febrile and oozy from various drip and operative sites. Red urine was noted.

The following were the laboratory tests:

Test

Value

Normal Range

Hb*

87 G/L

(130 – 150)

WCC*

18.9 x 109/L

(4 – 11)

Platelets*

127 x 109/L

(150 – 300)

Urea*

14.1 mmol/L

(4 – 6)

Creat*

0.18 mmol/L

(0.04 – 0.12)

CK*

2000 U/L

(<50)

Myoglobin

Trace

Urine Hemoglobin

++

a)  Based on his clinical history and the lab report, what is the likely cause of his post operative deterioration?

b)  How will you confirm your diagnosis?

[Click here to toggle visibility of the answers]

College Answer

a)  Based on his clinical history and the lab report, what is the likely cause of his post operative deterioration?

Mismatched transfusion

b)  How will you confirm your diagnosis?

Check patient’s and donor groups and re check cross match

Discussion

Hypotensive, febrile AND red urine? A haemolytic process is taking place, and a mismatched transfusion is a handy way to explain this. Transfusion reactions are discussed in greater detail elsewhere; in this answer one can summarise the process as follows:

  • The recipient having antibodies to antigens on the donated RBCs.
  • Transfused RBCs are thus coated with immunoglobulin, and become opsonised
  • This leads to a widespread systemic inflammatory reaction, as complement is activated; fever and hypotension ensue.
  • The RBCs are lysed by this process, releasing haemoglobin
  • Haemoglobinuria develops as a result.
  • Acute renal failure can follow, owing to the nephrotoxic effects of haemoglobin.

How does one confirm their diagnosis of an acute hemolytic reaction?

Well, apart from history and a strong suspicion, one rarely needs to perform any further tests. Apart from the examiners' sensible suggestion to repeat the crossmatch (which is more of a step towards management, ensuring that the future transfusions don't cause a reaction) one can perform the standard haemolytic screen:

  • DAT
  • Haptoglobin
  • Blood film
  • LDH

One may also wish to test the coags, given that this sort of reaction is often complicated by DIC.

References

NZBLOOD Transfusion Medicine Handbook (2008)

Bux, Jürgen, and Ulrich JH Sachs. "The pathogenesis of transfusion‐related acute lung injury (TRALI)." British journal of haematology 136.6 (2007): 788-799.

Fontaine, Magali J., et al. "Diagnosis of transfusion-related acute lung injury: TRALI or not TRALI?." Annals of Clinical & Laboratory Science 36.1 (2006): 53-58.

Kleinman, Steven, et al. "Toward an understanding of transfusion‐related acute lung injury: statement of a consensus panel." Transfusion 44.12 (2004): 1774-1789.

Gajic, Ognjen, Michael A. Gropper, and Rolf D. Hubmayr. "Pulmonary edema after transfusion: how to differentiate transfusion-associated circulatory overload from transfusion-related acute lung injury." Critical care medicine 34.5 (2006): S109-S113.

Vincent, E. Chris, and Tracy Willett. "Post-Transfusion Purpura." The Journal of the American Board of Family Practice 4.3 (1991): 175-177.

Capon, Stephen M., and Dennis Goldfinger. "Acute hemolytic transfusion reaction, a paradigm of the systemic inflammatory response: new insights into pathophysiology and treatment." Transfusion 35.6 (1995): 513-520.